Geometry & Topology

A geometric transition from hyperbolic to anti-de Sitter geometry

Jeffrey Danciger

Full-text: Open access

Abstract

We introduce a geometric transition between two homogeneous three-dimensional geometries: hyperbolic geometry and anti-de Sitter (AdS) geometry. Given a path of three-dimensional hyperbolic structures that collapse down onto a hyperbolic plane, we describe a method for constructing a natural continuation of this path into AdS structures. In particular, when hyperbolic cone manifolds collapse, the AdS manifolds generated on the “other side” of the transition have tachyon singularities. The method involves the study of a new transitional geometry called half-pipe geometry. We demonstrate these methods in the case when the manifold is the unit tangent bundle of the (2,m,m) triangle orbifold for m5.

Article information

Source
Geom. Topol., Volume 17, Number 5 (2013), 3077-3134.

Dates
Received: 25 February 2013
Accepted: 26 June 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732695

Digital Object Identifier
doi:10.2140/gt.2013.17.3077

Mathematical Reviews number (MathSciNet)
MR3190306

Zentralblatt MATH identifier
1287.57020

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.) 53B30: Lorentz metrics, indefinite metrics 20H10: Fuchsian groups and their generalizations [See also 11F06, 22E40, 30F35, 32Nxx] 53C30: Homogeneous manifolds [See also 14M15, 14M17, 32M10, 57T15]

Keywords
geometric transition hyperbolic AdS cone manifold tachyon projective structure transitional geometry half-pipe geometry

Citation

Danciger, Jeffrey. A geometric transition from hyperbolic to anti-de Sitter geometry. Geom. Topol. 17 (2013), no. 5, 3077--3134. doi:10.2140/gt.2013.17.3077. https://projecteuclid.org/euclid.gt/1513732695


Export citation

References

  • L Andersson, T Barbot, R Benedetti, F Bonsante, W M Goldman, F Labourie, K P Scannell, J-M Schlenker, Notes on: “Lorentz spacetimes of constant curvature” [Geom. Dedicata 126 (2007) 3–45] by G Mess, Geom. Dedicata 126 (2007) 47–70
  • T Barbot, F Bonsante, J Danciger, W M Goldman, F Guéritaud, F Kassel, K Krasnov, J-M Schlenker, A Zeghib, Some questions on anti de-Sitter geometry
  • T Barbot, F Bonsante, J-M Schlenker, Collisions of particles in locally AdS spacetimes, I: Local description and global examples, Comm. Math. Phys. 308 (2011) 147–200
  • J K Beem, P E Ehrlich, K L Easley, Global Lorentzian geometry, 2nd edition, Monogr. & Textb. Pure & Applied Math. 202, Marcel Dekker, New York (1996)
  • R Benedetti, F Bonsante, Canonical Wick rotations in $3$–dimensional gravity, Mem. Amer. Math. Soc. 198 (2009) viii+164
  • Y Benoist, A survey on divisible convex sets, from: “Geometry, analysis and topology of discrete groups”, (L Ji, K Liu, L Yang, S-T Yau, editors), Adv. Lect. Math. (ALM) 6, International Press (2008) 1–18
  • L Bers, Simultaneous uniformization, Bull. Amer. Math. Soc. 66 (1960) 94–97
  • M Boileau, B Leeb, J Porti, Geometrization of $3$–dimensional orbifolds, Ann. of Math. 162 (2005) 195–290
  • K Bromberg, Projective structures with degenerate holonomy and the Bers density conjecture, Ann. of Math. 166 (2007) 77–93
  • S Choi, W M Goldman, The classification of real projective structures on compact surfaces, Bull. Amer. Math. Soc. 34 (1997) 161–171
  • D Cooper, C D Hodgson, S P Kerckhoff, Three-dimensional orbifolds and cone-manifolds, MSJ Memoirs 5, Math. Soc. Japan, Tokyo (2000)
  • D Cooper, D D Long, S Tillmann, On convex projective manifolds and cusps (2012)
  • M Crampon, L Marquis, Finitude géométrique en géométrie de Hilbert
  • J Danciger, Ideal triangulations and geometric transitions
  • J Danciger, Geometric transitions: From hyperbolic to AdS geometry, PhD thesis, Stanford University (2011)
  • C Ehresmann, Sur les espaces localement homogénes, Enseign. Math. 35 (1936) 317–333
  • W M Goldman, Convex real projective structures on compact surfaces, J. Differential Geom. 31 (1990) 791–845
  • W M Goldman, Locally homogeneous geometric manifolds, from: “Proceedings of the International Congress of Mathematicians, Vol. II”, (R Bhatia, A Pal, G Rangarajan, V Srinivas, M Vanninathan, editors), Hindustan Book Agency, New Delhi (2010) 717–744
  • M Heusener, J Porti, E Suárez, Regenerating singular hyperbolic structures from Sol, J. Differential Geom. 59 (2001) 439–478
  • C D Hodgson, Degeneration and regeneration of hyperbolic structures on three-manifolds, PhD thesis, Princeton University (1986)
  • C D Hodgson, S P Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differential Geom. 48 (1998) 1–59
  • C D Hodgson, S P Kerckhoff, Universal bounds for hyperbolic Dehn surgery, Ann. of Math. 162 (2005) 367–421
  • G Mess, Lorentz spacetimes of constant curvature, Geom. Dedicata 126 (2007) 3–45
  • J Porti, Regenerating hyperbolic cone $3$–manifolds from dimension $2$, to appear in Annales de l'Institut Fourier
  • J Porti, Regenerating hyperbolic and spherical cone structures from Euclidean ones, Topology 37 (1998) 365–392
  • J Porti, Regenerating hyperbolic cone structures from Nil, Geom. Topol. 6 (2002) 815–852
  • J G Ratcliffe, Foundations of hyperbolic manifolds, Graduate Texts in Mathematics 149, Springer, New York (1994)
  • J Souto, Hyperbolic cone-manifolds with large cone-angles, Geom. Topol. 7 (2003) 789–797
  • W P Thurston, The geometry and topology of $3$–manifolds, lecture notes, Princeton University (1978–1981) Available at \setbox0\makeatletter\@url http://library.msri.org/books/gt3m {\unhbox0
  • W P Thurston, Three-dimensional geometry and topology, Vol. 1, Princeton Mathematical Series 35, Princeton Univ. Press (1997)